Heart Damage and Chemotherapy

Last Modified: February 19, 2006

Question

Dear OncoLink "Ask The Experts,"

My father was recently diagnosed with synovial sarcoma in the lining of the lung. It was suggested that he undergo chemo therapy treatment with Doxil®. He's an older man with a heart condition, and based on what I read, I'm concerned about the cardiac ramifications.

Answer

Carolyn Vachani RN, MSN, AOCN, OncoLink's Nurse Educator, responds:

Doxil® is an anthracycline chemotherapy drug that is known to cause heart muscle damage. This damage can affect how well the heart pumps in some patients. The risk of heart damage applies to all chemotherapies of the anthracycline class. A patient should be screened with a MUGA scan or an ECHO (done by a cardiologist) before receiving Doxil® to obtain the patient's "ejection fraction" (EF). The EF is a measure of the baseline heart function that can later be affected by Doxil®. If the patient's EF is too low to begin with, then another drug should be used. Otherwise, the patient can receive Doxil® but should be monitored closely for any heart problems during treatment.

Related News

Progenitor Cells May Counter Chemotherapy Damage

Jul 1, 2015

Rat study offers possibility of protecting cancer patients from heart damage


Chemotherapy's Heart Complications Explored

Jul 1, 2015

State-of-the-art paper details their incidence, pathogenesis, diagnosis and management


Anthracycline, Trastuzumab for Breast CA Up Heart Failure Risk

Sep 6, 2012

Risk of heart failure and/or cardiomyopathy up for women with incident, invasive breast cancer